Dissociative Intoxication and Prolonged Withdrawal Associated With Phenibut: A Case Report

    loading  Checking for direct PDF access through Ovid

Excerpt

To the Editors
Nootropic agents, or psychoactive substances intended to augment or enhance cognitive functioning, are becoming increasingly available through the internet. Phenibut (4-amino-3-phenylbutyric acid), an analog of γ-aminobutyric acid (GABA), is licensed in several countries for a variety of indications including alcohol withdrawal, insomnia, and anxiety, although it is not approved for clinical use in the United States, European Union, or Australia.1 Nevertheless, phenibut is widely available as a supplement through online vendors, and it is used as a nootropic to augment cognition, as an anxiolytic, and also for its reported euphoric effect. However, the use of phenibut at doses above recommended ranges has resulted in intoxication and withdrawal syndromes seen in sedative/hypnotic abuse. Herein, we describe a case of phenibut intoxication and prolonged withdrawal presenting with agitated delirium.
    loading  Loading Related Articles